Kansas, 2013

Hail in Kansas, April 9, 2013

April 9, 2013 · NWS TOP · 26 events in 8 counties and zones

A wild storm system brought a variety of weather types rarely seen in a single day, and even some strange weather combinations occurring at the same time. For instance: One particular strong thunderstorm in north central Kansas produced a combination of nickel size hail and heavy freezing rain as it traveled over ground level air that was only 30 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A wild storm system brought a variety of weather types rarely seen in a single day, and even some strange weather combinations occurring at the same time. For instance: One particular strong thunderstorm in north central Kansas produced a combination of nickel size hail and heavy freezing rain as it traveled over ground level air that was only 30 degrees. At Concordia, the temperature fell from 64 degrees at 7 AM to 40 degrees at 2 PM as the cold front passed through. During the afternoon and evening, hail up to the size of golfballs fell from severe thunderstorms in Dickinson county. By Sunrise on Wednesday, a quarter of an inch of freezing rain was clinging to the trees at the same location. Driving conditions became quite hazardous on Wednesday morning across areas west of a Marysville to Manhattan to Council Grove line due to repeated rounds of freezing rain that eventually froze to the roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 9, 2:25 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 9, 2:25 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT TUE APR 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

CONVECTION BEGINNING TO INCREASE ALONG THE COLD FRONT THIS
AFTERNOON. AREAS IN THE WARM AIR OUT AHEAD OF THE FRONT REMAIN IN
THE MIDDLE TO UPPER 70S WHILE TEMPERATURES BEHIND DROP SHARPLY.
CONCORDIA STILL ONLY 40 DEGREES THIS HOUR WITH 30S NOT FAR WEST.
THE MAIN LARGE SCALE UPPER LOW CURRENTLY OVER COLORADO CONTINUES TO
MOVE SLOWLY EASTWARD.

WITH THE COLD AIR MOVING EASTWARD SO QUICKLY AND A WARM MID LEVEL
CAP STILL IN PLACE...EXPECT MOST SHOWERS AND STORMS TO BE GENERATED
ABOVE AND BEHIND THE FRONT AS IT PASSES. THIS BRINGS THE WIND AND
TORNADO THREAT DOWN CONSIDERABLY...BUT THERE IS STILL A CHANCE FOR
LOWER END SEVERE HAIL.

THE SECONDARY CONCERN REMAINS THE COLD DOME MOVING INTO THE AREA.
WHILE THE WARM NOSE REMAINS NEARLY 10C...THE COLD NOSE NEAR 910MB
COOLS TO NEARLY -4C...AND WILL BE ABLE TO REFREEZE PRECIPITATION AS
IT FALLS THROUGH THE COLD AIR...PARTICULARLY FOR SMALLER DROPLETS.
WHILE CONVECTIVE CHANCES DECREASE THIS EVENING...BROAD ISENTROPIC
LIFT IN A SATURATED LAYER NEAR 295K COULD MAKE FOR SEVERAL HOURS OF
FREEZING RAIN OR FREEZING DRIZZLE. THINK ACCUMULATIONS WILL BE
LIGHT...BUT ENOUGH OF AN IMPACT TO WARRANT AN ADVISORY ACROSS OUR
NORTH CENTRAL COUNTIES. THIS ADVISORY MAY NEED TO BE SHIFTED SOUTH
AND EAST AS THE NIGHT GOES ON...AS COOLER TEMPERATURES MAKE THEIR
WAY EASTWARD. EXPECT TO SWITCH TO SLEET TOWARD SUNRISE AND DIMINISH
IN COVERAGE. HIGHS NOT LIKELY TO MAKE IT MUCH OUT OF THE 30S WEST TO
LOW 40S EAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

UPPER LOW DEEPENS RATHER QUICKLY WEDNESDAY NIGHT THOUGH MAIN TROF
LOOKS TO PUSH THROUGH EARLY IN THE EVENING WITH ONLY SHALLOW
MOISTURE REMAINING IN ITS WAKE. WILL LEAVE SOME SMALL POPS IN PLACE
IN MAINLY NORTHEASTERN LOCATIONS. TEMPERATURE PROFILES WILL AGAIN
SUPPORT WINTRY PRECIPITATION TYPES IN THE OVERNIGHT HOURS...BUT
ANYTHING BEYOND VERY LIGHT AMOUNTS SEEMS QUITE UNLIKELY. UPPER LOW
EXITS TO THE EAST OF THE AREA BY LATE THURSDAY THOUGH LOW CLOUD
CONTINUES TO APPEAR TO BE RATHER PREVALENT AND WITH THE AREA
RECOVERING FROM WEDNESDAY NIGHT COLD AIR ADVECTION AND HIGHS WILL
STILL STRUGGLE INTO THE 40S WITH GOOD MIXING. SOME MODIFICATION WILL
OCCUR FOR FRIDAY WITH INCREASING INSOLATION AND WEAKER WINDS.

TEMPS CONTINUE TO WARM FOR THE WEEKEND BUT THE NEXT COLD FRONT LOOKS
TO SLIDE IN LATE SUNDAY. THE WINDOW FOR MOISTURE TO RETURN WITH THIS
FRONT IS NOT LARGE...BUT PERHAPS ENOUGH FOR THUNDERSTORMS IN
SOUTHERN AND EASTERN AREAS. A SECONDARY COLDER AIRMASS THEN COMES IN
BEHIND A DEEPER SHORTWAVE AROUND TUESDAY WITH AT LEAST MINOR CONCERN
FOR ANOTHER BOUT OF WINTRY WEATHER AS LOW LEVEL TEMPS DIVE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1235 PM CDT TUE APR 9 2013

CURRENT RADAR TRENDS AND SFC OBS SHOW THE FRONT MOVING MUCH
FASTER THAN MODELS PREDICTED. ATTM...EXPECT FROPA ACROSS MHK BY 19Z
AND TOP/FOE BY 23Z. DO EXPECT SOME TSRA DEVELOPMENT...BUT WITH THE
SPEED AND TIMING OF THE FRONT...A WELL ORGANIZED CONVECTIVE EVENT
FOR THE TERMINALS BEGINS TO COME INTO QUESTION. UPSTREAM SFC OBS
SHOWING IFR CONDITIONS JUST BEHIND THE FRONT WITH REDUCED VSBY TO
AROUND TWO MILES WITH FOG. FOLLOWED SUIT FOR THE TERMINALS AFTER
FROPA. SFC TEMPERATURES WILL ALSO LEAD TO FZDZ FOR MHK BY 07Z AS
MUCH COLDER SFC AIR FILTERS IN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR KSZ008-009-
020-021-034.

&&

SHORT TERM...67
LONG TERM...65
AVIATION...BYRNE
Hazardous weather outlook, Apr 9, 1:10 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT TUE APR 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-101915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
210 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING. THIS IS GENERALLY
FOR AREAS EAST OF A LINE FROM COUNCIL GROVE TO TOPEKA...AND STORMS
ARE MOST LIKELY BETWEEN 4 AND 10 PM. THERE COULD BE LARGE HAIL
AROUND 1 INCH IN DIAMETER AND GUSTY WINDS OF 60 MPH.

WITH TEMPERATURES FALLING BELOW FREEZING...FREEZING DRIZZLE AND
FREEZING RAIN IS POSSIBLE ACROSS NORTH CENTRAL KANSAS WITH LIGHT
ACCUMULATIONS OF ICE ON MAINLY EXPOSED AND ELEVATED SURFACES. A
WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET ARE POSSIBLE ACROSS NORTH CENTRAL KS
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS EAST
CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FREEZING
RAIN OR SLEET TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

WOLTERS

In the hours before

Special weather statement, Apr 9, 3:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE APR 9 2013

KSZ035-092130-
DICKINSON-
403 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKINSON COUNTY...

THROUGH 430 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS
PORTIONS OF WESTERN DICKINSON COUNTY. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE...ENTERPRISE...
TALMAGE...MOONLIGHT AND MANCHESTER. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 283 COULD ALSO BE AFFECTED.

&&

LAT...LON 3913 9736 3913 9700 3870 9720 3873 9738
      3884 9738
TIME...MOT...LOC 2103Z 197DEG 39KT 3882 9728

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

26 hail. Local standard time, as filed.

Hail, Dickinson

When
April 9, 3:15 PM CST to 3:16 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Hail, Dickinson

When
April 9, 3:16 PM CST to 3:18 PM CST
Where
Dickinson County, 1.48 mi NNE of Abilene Wright Arpk
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.190

Hail, Dickinson

When
April 9, 3:20 PM CST to 3:21 PM CST
Where
Dickinson County, 1.38 mi N of Detroit
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.950, -97.120

Hail, Dickinson

When
April 9, 3:30 PM CST to 3:31 PM CST
Where
Dickinson County, 4.72 mi NE of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -97.110

Hail, Clay

When
April 9, 3:42 PM CST to 3:45 PM CST
Where
Clay County, 2.76 mi S of Wakefield Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.160, -97.020

Hail, Clay

When
April 9, 3:46 PM CST to 3:47 PM CST
Where
Clay County, Wakefield
Measured
1.25 in hail
Reported by
Public
Coordinates
39.220, -97.020

Hail, Morris

When
April 9, 4:13 PM CST
Where
Morris County, 0.88 mi SW of Parkerville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.760, -96.660

Hail, Riley

When
April 9, 4:15 PM CST to 4:16 PM CST
Where
Riley County, 2.33 mi SSE of Winkler
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -96.810

Hail, Morris

When
April 9, 4:17 PM CST
Where
Morris County, 2.99 mi NE of Parkerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.800, -96.610

Hail, Riley

When
April 9, 4:18 PM CST
Where
Riley County, 5.08 mi WNW of Mariadahl
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.520, -96.750

Hail, Morris

When
April 9, 4:20 PM CST
Where
Morris County, 2.56 mi WSW of Dwight
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.830, -96.620

Hail, Marshall

When
April 9, 4:28 PM CST to 4:29 PM CST
Where
Marshall County, 5.48 mi SW of Irving
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.580, -96.660

Lots of quarter sized hail.

Hail, Riley

When
April 9, 4:45 PM CST
Where
Riley County, 0.87 mi SE of Manhattan
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.170, -96.570

Hail, Riley

When
April 9, 4:48 PM CST
Where
Riley County, 2.68 mi E of Manhattan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.530

Hail, Marshall

When
April 9, 5:00 PM CST
Where
Marshall County, 0.69 mi N of Home
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.520

Hail, Pottawatomie

When
April 9, 5:00 PM CST to 5:02 PM CST
Where
Pottawatomie County, 3.38 mi SW of Westmoreland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.370, -96.470

Hail, Pottawatomie

When
April 9, 5:00 PM CST to 5:01 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.390, -96.410

Nickle to quarter sized hail.

Hail, Pottawatomie

When
April 9, 5:05 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.390, -96.410

Hail, Cloud

When
April 9, 7:45 PM CST
Where
Cloud County, 2.98 mi NW of Glasco
Measured
0.88 in hail
Reported by
Public
Coordinates
39.400, -97.890

Hail, Clay

When
April 9, 8:50 PM CST
Where
Clay County, 2.14 mi SSW of Idana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.340, -97.280

Hail, Clay

When
April 9, 9:03 PM CST
Where
Clay County, Clay Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -97.120

Hail, Dickinson

When
April 9, 9:15 PM CST
Where
Dickinson County, 2.76 mi S of Enterprise
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.860, -97.120

Hail, Dickinson

When
April 9, 9:21 PM CST to 9:22 PM CST
Where
Dickinson County, 0.88 mi NE of Enterprise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -97.110

Hail, Lyon

When
April 9, 9:40 PM CST
Where
Lyon County, 4.95 mi NNE of Plymouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -96.270

Hail, Lyon

When
April 9, 9:41 PM CST to 9:42 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.510, -96.260

Hail, Lyon

When
April 9, 9:45 PM CST to 9:46 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.510, -96.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437409, 437410, 437411, 437413, 437414, 437415, 437416, 437417, 437418, 437419, 437420, 437421, 437422, 437423, 437424, 437425, 437427, 437430, 437432, 437434, 437436, 437438, 437440, 437442, 437444, 437446.